Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 4, NWS Melbourne, FL

January 2, 1996Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 2, 1996, 10:11 PM EST for Brevard County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 2, 1996, 10:11 PM EST (03:11 UTC)
Expired
Jan 2, 1996, 11:01 PM EST
In force
50 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 10:23 PM ESTThunderstorm Wind 45Melbourne, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 3.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 1996-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3081 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 1996-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3081 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
2.1
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 030311 RRA
SVRMLB
FLC009-030415-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1011 PM EST TUE JAN 2 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...BREVARD COUNTY
 
 
 
 
AT 1008 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING THE
SOUTHWESTERN PART OF BREVARD COUNTY. THE THUNDERSTORM IS MOVING
NORTHEAST AT 40 MPH AND WILL AFFECT THE CITIES FROM SATELLITE BEACH
SOUTH TO PALM BAY. THIS STORM HAS THE CAPABILITY TO DAMAGING WINDS AND
HAIL.
 
REMEMBER...TORNADOES CAN AND DO OCCUR WITH SEVERE THUNDERSTORMS WITH
LITTLE OR NO WARNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BTUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 7:15 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 2, 7:15 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
705 PM EST TUE JAN 2 1996

88D SHOWING LINE OF TRW FROM DAB TO TBW WITH CELLS MOVG NE AS THE
LINE MOVES SLOWLY TO THE EAST. ALTHOUGH SHEAR HAS WEAKENED
CONSIDERABLY...STRONG WINDS STILL INDICATED ON VAD PROFILE WITH DWPTS
IN THE 70S WILL LEAD TO STRONG/MRGNLLY SVR STORMS THE REST OF THIS
EVENING. BEHIND THE FRONT ACTIVITY DECREASES SIGNIFICANTLY. WITH
PRECIP ENDING...POPS COULD BE DECRENASED FROM N TO S AS THE NIGHT
PROGRESSES.

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 9:26 PM ESTSevere Thunderstorm WarningMLBVolusia18 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.